Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 102, NWS Indianapolis, IN

July 21, 2020Delaware County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2020, 4:09 PM EDT for Delaware County, Indiana. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2020, 4:09 PM EDT (20:09 UTC)
Expired
Jul 21, 2020, 4:45 PM EDT
In force
36 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Delaware County, IN

The radar

The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:20 PM EDTTSTM WND DMG3 W Albany, INTREE LIMBS DOWN ON BLACK CEMETERY RD BETWEEN 800N AND IN-67. TIME ESTD FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS53 KIND 212009
SVRIND
INC035-212045-
/O.NEW.KIND.SV.W.0102.200721T2009Z-200721T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
409 PM EDT Tue Jul 21 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Delaware County in east central Indiana...

* Until 445 PM EDT.

* At 409 PM EDT, a severe thunderstorm was located near Muncie,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Muncie, Yorktown, Albany, Eaton, Daleville, Gaston, Selma and Ball
  State University.

This includes Interstate 69 between mile markers 234 and 246.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4012 8558 4030 8558 4038 8526 4038 8522
      4014 8522
TIME...MOT...LOC 2009Z 256DEG 37KT 4021 8551 

HAIL...<.75IN
WIND...60MPH
 
$$

JAS
2 follow-up statements
279 
WWUS53 KIND 212031
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
431 PM EDT Tue Jul 21 2020

INC035-212045-
/O.CON.KIND.SV.W.0102.000000T0000Z-200721T2045Z/
Delaware IN-
431 PM EDT Tue Jul 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL DELAWARE COUNTY...

At 430 PM EDT, a severe thunderstorm was located near Albany, or 7
miles northeast of Muncie, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Muncie, Yorktown, Albany, Eaton, Daleville, Selma and Ball State
University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4012 8555 4035 8539 4038 8526 4038 8522
      4014 8522
TIME...MOT...LOC 2030Z 255DEG 28KT 4026 8528 

HAIL...<.75IN
WIND...60MPH
 
$$

JAS
197 
WWUS53 KIND 212041
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
441 PM EDT Tue Jul 21 2020

INC035-212050-
/O.EXP.KIND.SV.W.0102.000000T0000Z-200721T2045Z/
Delaware IN-
441 PM EDT Tue Jul 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DELAWARE COUNTY WILL
EXPIRE AT 445 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 4012 8555 4035 8539 4038 8526 4038 8522
      4014 8522
TIME...MOT...LOC 2040Z 256DEG 37KT 4028 8515 

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:43 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 21, 2:43 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
243 PM EDT Tue Jul 21 2020

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated
below.

&&

.SYNOPSIS...
Issued at 238 PM EDT Tue Jul 21 2020

A frontal system is expected to move through the area around
Wednesday. In the wake of this front, high pressure is expected for
later this week, and on into the weekend. Another frontal system may
affect the area by early next week.

&&

.NEAR TERM /This Afternoon and Tonight/...
Issued at 238 PM EDT Tue Jul 21 2020

Convective cluster is expected to continue to affect the northern
zones for the next couple of hours, as the associated mid level
vorticity center drifts into northern Indiana. Additional
development possible farther southeast later this afternoon along
the trailing vorticity tail, as the air mass has become quite
unstable. Deep layer shear marginally favorable for strong wind
gusts, especially over the northwest zones this afternoon.

Additional convective development possible towards evening and
overnight, as a mid level short wave, currently approaching west
central Illinois, drifts towards the southern Great Lakes. A decent
amount of warm/moist advection expected tonight, as model data
suggest a 30 kt low level jet may develop by the early morning hours
of Wednesday. This may serve to keep convection going well into the
night. The presence of the low level jet, combined with progged
precipitable waters in excess of 2 inches, suggest a threat for
heavy rainfall amounts.

Based on above, will keep likely PoPs over the northwest zones
through the mid afternoon hours to cover the current activity.
Will also target higher PoPs after dark to cover the expected
development with the incoming short wave.

Low level thicknesses suggest the GFS MOS lows tonight look reasonable.

&&

.SHORT TERM /Wednesday through Friday/...
Issued at 238 PM EDT Tue Jul 21 2020

Tonight's convection may still be lingering into Wednesday morning,
until the low level jet weakens. Model data suggest a cold front
will move into the area Wednesday afternoon, but model data suggests
the instability axis may get shoved south of the Ohio River by then.
Will keep chance PoPs going for Wednesday, as a result.

Otherwise, model data suggest an upper ridge will begin building
over the Midwest by the later portions of the week. The potential
exists for periodic convection to slide down the east side of the
ridge, but ensembles are in general fairly dry after Wednesday.
Will keep some PoPs going for the rest of the extended for now,
but may be able to start pulling PoPs at some point if models
continue towards a drier trend.

Progged low level thicknesses suggest the GFS MOS temperature guidance
for the next couple of days looks Ok for the most part.

&&

.LONG TERM /Friday night through Tuesday/...

Issued at 1239 PM EDT Tue Jul 21 2020

The long term will be dominated by an upper ridge over the central
U.S. The ridge builds toward central Indiana Friday night and
Saturday, which should provide warm temperatures and fairly dry
conditions under subsidence. The ridge shows some signs of buckling
a bit as its axis trends back toward the plains through the rest of
the weekend, though, and into next week. This should equate to
warmer than normal temperatures throughout the long term along with
increasing dewpoints, with some evening thunderstorm chances due to
instability. There may also be some potential for overnight ridge
riding storms Sunday night and perhaps Monday night. Overall though
mainly a hot forecast with little in the way of widespread
precipitation.

&&

.AVIATION /Discussion for the 211800Z TAFS/...
Issued at 1255 PM EDT Tue Jul 21 2020

Convective cluster currently moving through eastern Illinois is
expected to affect the KLAF terminal in the 211800Z-212000Z time
frame. Brief IFR visibility restrictions and gusty shifting winds
possible with this cluster. Questionable as to the extent the
remaining terminals will be affected by this cluster, as short
term models suggest the mid level feature associated with this
cluster will generally move off into northern Indiana with time.

Appears the convective threat will increase again towards/after
220000Z at the terminals, as a mid level short wave currently in
northern Missouri, tracks into northern Illinois later this
evening. Activity may continue well into the nighttime hours,
given a decent low level jet associated with this feature. CB
bases generally 025-040.

Otherwise, remnant ceilings 008AGL-015 in the vicinity of KHUF/KBMG
is in the process of mixing out. Surface winds 170-200 degrees at
8-11 kts this afternoon will veer a bit towards 190-220 at 4-7
kts after dark.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....CP
AVIATION...JAS
Hazardous weather outlook, Jul 21, 10:18 AM EDT, 5 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1018 AM EDT Tue Jul 21 2020

INZ021-028>031-035>049-051>057-060>065-067>072-221430-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
1018 AM EDT Tue Jul 21 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: There are chances for thunderstorms today and tonight. Some
strong to severe storms are possible.

Hazards: Damaging winds, heavy rain and localized flooding,
lightning.

Timing: Thunderstorms are possible at any time but should be most
numerous during the late afternoon and evening hours, with some more
potential for heavy rain overnight. Some strong to severe storms are
possible mainly late this afternoon and during the evening, with the
best potential after 7 pm.

Discussion: A front in the area along with upper disturbances will
bring some showers and thunderstorms to the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms are possible for much of the period. Isolated
severe storms are possible on Wednesday. Hot conditions with heat
index values at or over 100 may return this weekend.

Discussion: A front will meander across the area into the weekend,
interacting with warm and humid air to bring chances for showers and
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this evening.

.STORM MOTION STATEMENT...

The expected storm motion today is from the west southwest at
30 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 21, 2:30 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
230 PM EDT Tue Jul 21 2020

INZ021-030-031-037-211900-
Howard IN-Clinton IN-Boone IN-Carroll IN-
230 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR CARROLL...CLINTON...WESTERN
HOWARD AND NORTHERN BOONE COUNTIES UNTIL 300 PM EDT...

At 230 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Logansport to 9 miles
southwest of Frankfort. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Frankfort, Flora, Rossville, Thorntown, Mulberry, Russiaville,
Kirklin, Colfax, Camden, Burlington and Michigantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central, north central and west central Indiana.

LAT...LON 4069 8652 4069 8637 4056 8637 4056 8619
      4040 8622 4040 8624 4027 8624 4012 8627
      4013 8670 4023 8670 4074 8658 4074 8653
TIME...MOT...LOC 1830Z 270DEG 24KT 4069 8650 4017 8660

CP
Local storm report, Jul 21, 2:37 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
237 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     4 NW SHADELAND          40.42N 86.99W
07/21/2020                   TIPPECANOE         IN   LAW ENFORCEMENT

            MULTIPLE TREE LIMBS DOWN. LOCATION
            APPROXIMATE.

&&
Local storm report, Jul 21, 2:48 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
248 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND DMG     DAYTON                  40.37N 86.78W
07/21/2020                   TIPPECANOE         IN   PUBLIC

            MULTIPLE TREES DOWN WITH POWER OUTAGES
            REPORTED.

&&

ELB
Special weather statement, Jul 21, 3:07 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
307 PM EDT Tue Jul 21 2020

INZ037-039-211945-
Boone IN-Hamilton IN-
307 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOONE AND HAMILTON
COUNTIES UNTIL 345 PM EDT...

At 306 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Zionsville, or 18 miles southeast of Frankfort,
moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Carmel, Fishers, Noblesville, Lebanon, Zionsville, Westfield, Cicero,
Whitestown, Sheridan, Arcadia, Atlanta, Ulen and Morse Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central Indiana.

LAT...LON 3999 8588 3997 8650 4013 8649 4018 8636
      4018 8624 4020 8624 4022 8607 4022 8587
TIME...MOT...LOC 1906Z 251DEG 33KT 4005 8633

CP
Special weather statement, Jul 21, 3:14 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
314 PM EDT Tue Jul 21 2020

INZ031-038-040-041-211945-
Howard IN-Tipton IN-Madison IN-Delaware IN-
314 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON...NORTHWESTERN
DELAWARE...EASTERN HOWARD AND EASTERN TIPTON COUNTIES UNTIL 345 PM
EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Windfall, or 12 miles west of Fairmount, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Elwood, Alexandria, Tipton, Windfall, Greentown, Frankton,
Summitville, Gaston and Orestes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central Indiana.

LAT...LON 4038 8586 4038 8546 4022 8549 4022 8611
      4056 8601 4056 8586
TIME...MOT...LOC 1913Z 262DEG 43KT 4039 8589

CP
Special weather statement, Jul 21, 3:47 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
347 PM EDT Tue Jul 21 2020

INZ039>041-049-212030-
Henry IN-Madison IN-Delaware IN-Hamilton IN-
347 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...DELAWARE...NORTHERN
HENRY AND NORTHEASTERN HAMILTON COUNTIES UNTIL 430 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
Anderson, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Muncie, Anderson, Elwood, Alexandria, Yorktown, Chesterfield, Albany,
Lapel, Edgewood, Frankton, Eaton, Daleville, Summitville, Gaston,
Selma, Orestes, Springport, Blountsville, Woodlawn Heights and
Country Club Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central Indiana.

LAT...LON 4005 8591 4022 8589 4022 8586 4038 8586
      4038 8522 4004 8521
TIME...MOT...LOC 1946Z 268DEG 36KT 4017 8577

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:09 PM EDTSevere Thunderstorm WarningINDFountain, Warren36 min
Jul 21, 1:44 PM EDTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren31 min
Jul 21, 1:49 PM EDTSpecial Weather StatementINDMontgomery26 min
Jul 21, 2:09 PM EDTTornado WarningINDCarroll, Clinton, Tippecanoe18 min
Jul 21, 2:30 PM EDTSpecial Weather StatementINDCarroll, Clinton30 min
Jul 21, 2:38 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tipton37 min
Jul 21, 3:07 PM EDTSpecial Weather StatementINDBoone, Hamilton38 min
Jul 21, 3:14 PM EDTSpecial Weather StatementINDTipton31 min
Jul 21, 3:47 PM EDTSpecial Weather StatementINDDelaware, Madison43 min
Jul 21, 7:25 PM EDTSpecial Weather StatementINDMonroe50 min
Jul 21, 7:32 PM EDTSevere Thunderstorm WarningINDBrown, Monroe, Morgan43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.